Florida, 2022

Damaging Winds and Lightning Strikes in Florida, May 6, 2022

May 6, 2022 · NWS JAX · 7 events in 4 counties and zones

Strong to severe thunderstorms formed along a prefrontal trough in the evening which was driven by a potent mid level shortwave trough that slowly rotated across the Deep South through the following day. At the surface, a cyclone deepened as it tracked into the Tennessee/Ohio valleys during the evening and it resulted in a strengthening |low level wind field including a strong LLJ (around 50…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong to severe thunderstorms formed along a prefrontal trough in the evening which was driven by a potent mid level shortwave trough that slowly rotated across the Deep South through the following day. At the surface, a cyclone deepened as it tracked into the Tennessee/Ohio valleys during the evening and it resulted in a strengthening |low level wind field including a strong LLJ (around 50 kts) that lifted across the interior portions of SE GA with the core of the jet skirting just northwest of SE GA. As the LLJ |strengthened, an ongoing quasi-linear complex of storms pushed into SE GA along a SW-NE oriented prefrontal trough. Instability (1500-2000 j/kg) and shear (150-200 m2/s2) supported of all modes of severe weather (damaging wind, hail, and isolated tornadoes) as activity propagated into SE GA and portions of NE FL into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 6, 6:33 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 6, 6:33 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
733 PM EDT Fri May 6 2022

.AVIATION...
[Through 00Z Sunday]

Complex of showers and embedded thunderstorms are moving through
southeast GA and northeast FL, expected to arrive at the TAFs this
evening and a few hours past midnight. TEMPO groups are in place
for MVFR TSRA and gusty winds to about 25-35 kt with this activity.
Pending later radar trends, may need to go to IFR conditions as
the activity progress west to east at about 30 kt. MVFR ceilings
are then expected to develop at the northeast FL terminals following
the passage of thunderstorm activity after 08Z, with VFR clouds
redeveloping by 12Z-14Z. Sfc winds will continue breezy about
10-20 kt and gusty at times tonight, and then settling down to
closer to 8-12 kt late and becoming more west- southwest 07Z-12Z,
and then westerly by midday at 12-18 kt and gusting to near 30
kt.

&&

.PREV DISCUSSION [304 PM EDT]...

.Near Term...[through Tonight]...

A prefrontal trough has moved into the area from the west this
afternoon. Convection will continue to initiate on this trough,
as it encounters an unstable airmass in place across the area.
This activity will spread southeast across area through the
afternoon and evening.

The cold front will move inland counties around midnight.
Additional convection is expected to develop ahead of the front,
producing another round of showers and storms that will last
through the overnight hours. The potential will exist across the
area for strong to possibly severe storms this afternoon through
Tonight. The greatest chance for severe storms will be over inland
SE GA, as the loss of diurnal heating as the storms move further
inland will limit potential.

In addition to the potential for strong winds and hail, isolated
tornadoes possible this afternoon into early evening inland.

Lows Tonight will range from the mid 60s over inland SE GA, to the
lower 70s along the coast of NE FL.

.Short Term...[Saturday through Tuesday]...

A few showers will linger over southeastern counties into Saturday
morning. The parent low will be well to the north over VA and NC
Saturday, but a series of troughs will pivot around the back side of
the low and through the region during the day Saturday through the
night, and into Sunday morning. While these post frontal troughs are
expected to pass through dry, they will bring a little added cloud
coverage. Drier air will also advect into the region following the
front. While a warm and above normal day is still forecast for
Saturday, it will be noticeably less humid.

It will also be a gusty day Saturday, due to a deep mixed layer, and
an enhanced pressure gradient. Have increased forecasted winds, but
currently below advisory levels. Model soundings depict winds around
35 kts in upper end of the mixed layer, which could reach ground in
the afternoon in the form of gusts. So, timing of the expected
surface troughs will be important, as the addition of pressure
gradient could bump speeds up.  Therefore, wind gusts could reach
wind advisory levels during the late morning and afternoon. At this
time will hold off on the headline, to allow later shifts a better
look at trough timing, and how it corresponds to time of best
mixing.

Cooler and drier air will continue to filter southeast into the area
through Sunday, with high pressure building to the north Sunday
afternoon. Lows Saturday night in the 55 to 60 range will be
common away from the coast. Highs Sunday in the lower to middle
80s is expected.

The low will move off the mid Atlantic coast and stall Sunday. The
region will be influenced by the low to the northeast, and high to
the north through Tuesday. Models diverge in the handling of the
low, but in general drift it toward the south. This will result in
an enhanced onshore flow from the northeast Sunday night through
Tuesday. While the region is expected to be dry, clouds will
increase from the east. With the onshore flow Sunday night through
Tuesday, Temperatures will be coolest at the coast during the day,
and warmest at the coast at night. In general a 5 to 10 degree
temperature contrast between the coast and well inland expected.

Gusty winds can be expected at the coast Monday and Tuesday due to
the gradient between the high and low.

.Long Term...[Tuesday night through Friday]...

Long range models differ in exact handling of low over the western
Atlantic. In general high pressure is expected to remain to the
north this period, as the low moves its way south and southwest
toward the area. Models are consistent in weakening low as it
approaches, but differ on timing of it making to forecast area.
Expect the area to remain dry through Wednesday, with chances
increasing from the east northeast Thursday into Friday. Gusty
conditions will be expected, mainly at the coast.

Once again a range in temperatures from west to east is expected,
due to the onshore flow this period.

.Marine...

A cold front will move southeast across the region Tonight. A series
of troughs will then move southeast over area Saturday through
Sunday morning. High pressure will build to the north Sunday
afternoon. An area of low pressure will drift down the western
Atlantic through next week, with high pressure remaining to the
north. The area of low pressure is forecast to move into area waters
late in the week. The gradient between the high and the low will
result in an enhanced northeast flow next week.

Rip Currents: SE GA Moderate Saturday
              NE FL Moderate through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  63  83  56  78  54 /  40   0   0   0   0
SSI  69  85  63  78  61 /  70  10   0   0   0
JAX  69  88  61  84  61 /  80  10   0   0   0
SGJ  72  89  64  83  65 /  50  20   0   0   0
GNV  70  87  60  86  60 /  80  20   0   0   0
OCF  70  86  64  87  61 /  70  40   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 2 PM EDT Saturday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

In the hours before

Special weather statement, May 6, 6:04 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 PM EDT Fri May 6 2022

GAZ162-163-350-070000-
Clinch GA-Echols GA-Southern Ware GA-
704 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southeastern Echols,
southeastern Ware and southeastern Clinch Counties through 800 PM
EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or 12 miles west of Fargo, moving east at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph, half inch hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Fargo and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for northern
Florida...and southeastern Georgia.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida...and southeastern Georgia.

&&

LAT...LON 3080 8242 3079 8242 3079 8220 3078 8215
      3057 8222 3060 8273 3076 8282
TIME...MOT...LOC 2303Z 259DEG 26KT 3065 8279

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KB
Special weather statement, May 6, 6:23 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
723 PM EDT Fri May 6 2022

FLZ021-070000-
Suwannee FL-
723 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of Suwannee County
through 800 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dowling Park, or 10 miles northwest of Mayo,
moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Wellborn, Dowling Park, Obrien, Mcalpin, Luraville, Branford,
Hildreth and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM EDT for northern
Florida.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Florida.

&&

LAT...LON 3027 8280 2993 8280 2991 8286 2988 8288
      2990 8290 2989 8292 2995 8292 2996 8295
      2999 8296 3001 8300 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8316 3009 8319
      3012 8323 3017 8323 3018 8325 3026 8325
TIME...MOT...LOC 2323Z 259DEG 40KT 3015 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 6, 6:39 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
739 PM EDT Fri May 6 2022

FLZ020-023-122-222-070015-
Southern Columbia FL-Baker FL-Hamilton FL-Northern Columbia FL-
739 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of western Baker,
northern Columbia and southeastern Hamilton Counties through 815 PM
EDT...

At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Fargo to Luraville. Movement
was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Springs, Winfield, Olustee, Suwannee Valley, Belmont and Five
Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM EDT for northern
Florida...and southeastern Georgia.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.

&&

LAT...LON 3060 8272 3057 8227 3015 8240 3027 8280
TIME...MOT...LOC 2338Z 274DEG 46KT 3057 8262 3011 8315

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 6, 7:00 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
800 PM EDT Fri May 6 2022

FLZ021-222-070045-
Southern Columbia FL-Suwannee FL-
800 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of southern Columbia and
eastern Suwannee Counties through 845 PM EDT...

At 759 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Live Oak to near Obrien. Movement was east
at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Live Oak, Ichetucknee Spring, Columbia, Wellborn, Five
Points, Watertown, Lulu, Obrien and Mcalpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Florida.

&&

LAT...LON 3033 8297 3017 8246 3010 8246 3008 8251
      3006 8253 3003 8253 3001 8257 2998 8257
      2996 8253 2994 8253 2997 8296 2999 8296
      3001 8298 3001 8300 3003 8301 3005 8303
TIME...MOT...LOC 2359Z 276DEG 40KT 3032 8292 2998 8300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 6, 7:31 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
831 PM EDT Fri May 6 2022

FLZ023-030-122-222-GAZ364-070100-
Southern Columbia FL-Baker FL-Union FL-Northern Columbia FL-
Western Charlton GA-
831 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of Baker, Union,
southeastern Columbia and south central Charlton Counties through 900
PM EDT...

At 831 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to Columbia. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Lake Butler, Taylor, Glen St. Mary, Worthington Springs, Palestine
Community, Groves, Providence, Olustee, Upland Pines and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida...and southeastern Georgia.

&&

LAT...LON 3046 8249 3046 8206 2995 8231 2996 8234
      2993 8236 2996 8272
TIME...MOT...LOC 0031Z 265DEG 33KT 3042 8239 3009 8271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 6, 8:01 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
901 PM EDT Fri May 6 2022

FLZ023-024-030-031-222-232-425-GAZ364-070145-
Southern Columbia FL-Baker FL-Western Clay FL-Union FL-
Western Duval FL-Inland Nassau FL-Bradford FL-Western Charlton GA-
901 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of southwestern Nassau,
northern Bradford, southern Baker, Union, northwestern Clay, west
central Duval and south central Charlton Counties through 945 PM
EDT...

At 901 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Taylor to near Providence.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Starke, Lake Butler, Callahan, Raiford, Macclenny, Glen St. Mary,
Worthington Springs, Palestine Community, Maxville and Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida...and southeastern Georgia.

&&

LAT...LON 2991 8208 2995 8258 3049 8218 3058 8180
TIME...MOT...LOC 0101Z 260DEG 33KT 3044 8215 3001 8250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB

The radar

The Jacksonville radar (KJAX), 45 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Baker

When
May 6, 8:06 PM EST
Where
Baker County, 4.98 mi NNW of Macclenny
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
30.350, -82.140

A person was struck by lightning north of Macclenny. The person was alert when medics arrived.

Thunderstorm Wind, Union

When
May 6, 8:15 PM EST
Where
Union County, 2.49 mi WSW of Lake Butler
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.010, -82.370

A tree was blown down across SW 92nd Street. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Union

When
May 6, 8:15 PM EST
Where
Union County, 0.91 mi SW of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.960, -82.410

Trees were blown down across SW 111th Street and SW 51st Trail.

Thunderstorm Wind, Union

When
May 6, 8:15 PM EST
Where
Union County, 1.83 mi NW of Worthington Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.940, -82.440

Trees were blown down across roads.

Thunderstorm Wind, Alachua

When
May 6, 9:05 PM EST
Where
Alachua County, 1.39 mi WNW of Gainesville West
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.660, -82.350

A tree was blown down and blocked the roadway. The time of the damage was based on radar. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Putnam

When
May 6, 10:50 PM EST
Where
Putnam County, 2.07 mi S of Peniel
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.590, -81.700

A tree was blown down across the road. The cost of damage was estimated.

Lightning, Putnam

When
May 6, 11:17 PM EST
Where
Putnam County, 1.39 mi ENE of Hunter
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.610, -81.750

A home was struck by lightning east of Hollister. The home had minor damage and there were no injuries reported. The cost of damage was estimated for the event to be included in Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022183, 1022186, 1022187, 1022188, 1022189, 1022192, 1022184.